Texas, 2014

Dense Fog in Texas, September 21, 2014

September 21, 2014 · NWS AMA · 1 event in 1 county or zone

The combination of calm surface winds, abundant near surface moisture, and a clear sky led to the development of dense fog during the early morning hours of the 21st. This fog dropped visibility in Hereford (Deaf Smith County) below a quarter mile from 2:30 AM CST until 5:30 AM CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of calm surface winds, abundant near surface moisture, and a clear sky led to the development of dense fog during the early morning hours of the 21st. This fog dropped visibility in Hereford (Deaf Smith County) below a quarter mile from 2:30 AM CST until 5:30 AM CST. The lower visibility caused morning traffic to slow throughout the city. By 5:30 AM CST, light drizzle began and dissipated the fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 11:19 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 11:19 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1219 AM CDT SUN SEP 21 2014

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.AVIATION.../06Z TAFS/
KAMA AND KDHT...CONFIDENCE IS LOW AS FAR AS TIMING OUT THE
DEVELOPMENT OF MVFR CONDITIONS THROUGH 17Z. DO NOT THINK CEILINGS AND
VISIBILITIES WILL BE AS LOW AS PREVIOUS MORNINGS...BUT DO THINK THERE
COULD BE SOME LOW CLOUD AND FOG DEVELOPMENT BETWEEN 11Z-17Z. BEYOND
17Z...SCATTERED VCSH AND POTENTIALLY VCTS DEVELOPMENT WILL BE
POSSIBLE SO INCLUDED A VCSH FOR NOW FOR 17Z-23Z. AFTER 00Z...VFR
CONDITIONS CAN BE EXPECTED.

KGUY...GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24
HOURS. VCSH/VCTS COULD DEVELOP BETWEEN 14Z-22Z...BUT NOT CONFIDENT
ENOUGH TO INCLUDE ANYTHING OTHER THAN VCSH FOR NOW.

KNS

&&

.DISCUSSION... /ISSUED 835 PM CDT SAT SEP 20 2014/

UPDATE...
MAIN REASON FOR EVENING UPDATE WAS TO REMOVE THE MENTION OF ISOLATED
SHOWERS OVER THE SOUTHERN TEXAS PANHANDLE. SHOWERS THAT WERE OVER THE
ROLLING PLAINS HAVE WANED IN COVERAGE.

COLD FRONT IS CURRENTLY PUSHING INTO SOUTHERN KANSAS AND IS ON TRACK
TO MOVE INTO THE OKLAHOMA PANHANDLE OVERNIGHT. SHOWERS AND
THUNDERSTORMS CAN DEVELOP ALONG AND IN THE WAKE OF THIS FRONT SO HAVE
LEFT THE INHERITED POPS INTACT. CONCERN FOG OVERNIGHT/EARLY SUNDAY
MORNING MAY BE A LITTLE MORE WIDESPREAD THAN WHAT THE GOING FORECAST
SAYS. HOWEVER CONFIDENCE IN INCLUDING A MENTION OF FOG OVER THE
NORTHERN TEXAS PANHANDLE IS NOT HIGH ENOUGH TO INCLUDE IN THE
FORECAST.

CLK

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 20 2014/

AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS AND LIGHT SOUTHERLY WINDS TO START
THE PERIOD AT ALL TAF SITES. A COLD FRONT PUSHING SOUTH WILL BRING A
CHANGE TO NORTHERLY AND THEN NORTHEASTERLY WINDS TONIGHT INTO SUNDAY
MORNING. AT KGUY...THE FRONT WILL BRING A CHANCE FOR TSRA AND
POSSIBLE MVFR CONDITIONS BETWEEN 08Z TO 15Z. AT KDHT...EXPECT LOW
CLOUDS AND PATCHY FOG TO BRING AT LEAST MVFR CONDITIONS AS THE FRONT
MOVES THROUGH. AT KAMA...PATCHY FOG AND POSSIBLE IFR CEILINGS WILL
DEVELOP AHEAD OF THE FRONT AND LAST THROUGH MID MORNING. THERE IS
ALSO A CHANCE FOR SHOWERS OR STORMS NEAR KAMA SUNDAY AFTERNOON...BUT
CHANCES ARE TOO LOW TO INCLUDE IN TAFS AT THIS TIME.

NF

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT SAT SEP 20 2014/

DISCUSSION...
INTERMITTENT THUNDERSTORM CHANCES TO CONTINUE THROUGH MID TO LATE
NEXT WEEK.

AN UPPER RIDGE WAS CENTERED OVER THE CENTRAL AND SOUTHERN ROCKIES
THIS AFTERNOON...FLANKED BY AN UPPER LOW OFF THE CA COAST AND AN
UPPER TROUGH OVER THE UPPER MIDWEST/GREAT LAKES. THE REMNANTS OF
ODILE CONTINUE TO GENERATE SOME SHOWERS MAINLY TO OUR SOUTH...BUT A
FEW OF THESE MAY CLIP THE FAR SOUTHERN TX PANHANDLE THROUGH SUNSET.
EXPECT ANY SHOWERS TO QUICKLY DISSIPATE WITH THE LOSS OF DAYTIME
HEATING GIVEN THE ABSENCE OF ANY OTHER FORCING. FOCUS FOR ANY
CONVECTION WILL THEN SHIFT TO THE NORTH TONIGHT...AS A COLD FRONT
MOVES SOUTH OUT OF THE CENTRAL PLAINS. ATTENDANT FORCING MAY BE
SUFFICIENT TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS THE OK
PANHANDLE AND NORTHERN TX PANHANDLE AS THE FRONT SLOWLY SLIPS SOUTH
OVERNIGHT. SOUTH OF THE FRONT...SOME FOG MAY DEVELOP AGAIN TONIGHT
ACROSS THE SOUTHERN TX PANHANDLE AS A VERY MOIST LOW-LEVEL AIRMASS
REMAINS IN PLACE.

THE COLD FRONT WILL CONTINUE TO GRADUALLY PUSH SOUTH/SOUTHWEST ACROSS
THE PANHANDLES ON SUNDAY AS SURFACE HIGH PRESSURE BUILDS SOUTH
THROUGH THE NORTHERN AND CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT. RAIN CHANCES WILL
END ACROSS THE NORTHEAST PANHANDLES BY SUNDAY AFTERNOON OR
EVENING AS MORE STABLE AIR BUILDS IN BEHIND THE FRONT. RAIN CHANCES
WILL LINGER HOWEVER ACROSS THE WEST/SOUTHWEST PANHANDLES SUNDAY
NIGHT WHERE SURFACE HIGH PRESSURE SINKING SOUTHEAST INTO THE MID MS
VALLEY WILL KEEP A MOIST LOW-LEVEL UPSLOPE FLOW IN PLACE...WHILE
LINGERING MID/UPPER-LEVEL MOISTURE FROM ODILE IS RECYCLED BACK
NORTHWEST INTO EASTERN NM AND THE WESTERN PANHANDLES BENEATH THE
UPPER RIDGE.

THIS MID/UPPER-LEVEL MOISTURE PLUME...WITH CONTRIBUTIONS FROM BOTH
THE REMNANTS OF ODILE AND POLO...WILL SPREAD EAST ACROSS THE AREA ON
MONDAY AS A SHORTWAVE TROUGH ACROSS THE NORTHERN/CENTRAL ROCKIES
FLATTENS THE UPPER RIDGE. RESULTANT WEAK HEIGHT FALLS...ALONG WITH
THE INCREASING MOISTURE...WILL SUPPORT THUNDERSTORM CHANCES MONDAY
WITH THE BETTER CHANCES ACROSS THE WESTERN HALF OF THE AREA. THIS
SHORTWAVE TROUGH WILL SLOWLY PROGRESS EAST ACROSS THE CENTRAL PLAINS
ON TUESDAY...WITH ITS SOUTHERN EXTENSION BRINGING SOME WEAK BUT
SUFFICIENT FORCING TO THE EASTERN PANHANDLES FOR SOME POSSIBLE
THUNDERSTORMS.

UPPER RIDGING WILL AMPLIFY OVER THE ROCKIES WEDNESDAY AND THURSDAY OF
NEXT WEEK. A WEAKNESS/SHEAR AXIS EMANATING FROM THE AFOREMENTIONED
SHORTWAVE TROUGH WILL EXTEND SOUTHWEST FROM THE UPPER MIDWEST THROUGH
THE PANHANDLES DURING THIS TIME. WILL LEAVE SOME SMALL POPS IN PLACE
DURING THIS TIME...AS MOISTURE AND INSTABILITY WILL REMAIN IN PLACE
AS WELL.

THE UPPER RIDGE IS EXPECTED TO BUILD EAST OVER THE PLAINS FRIDAY
INTO NEXT WEEKEND AHEAD OF A DEEP UPPER LOW ALONG THE WEST COAST. THE
ECMWF IS MUCH SLOWER THAN THE GFS IN PROGRESSING THIS LOW
EASTWARD...AND HAVE GENERALLY FOLLOWED ITS LEAD. THUS WILL KEEP THE
FORECAST DRY FOR FRIDAY INTO NEXT WEEKEND.

TEMPERATURES ARE EXPECTED TO REMAIN RATHER PLEASANT THROUGH THE
PERIOD WITH HIGHS GENERALLY IN THE 70S AND 80S.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 21, 2:06 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
306 AM CDT SUN SEP 21 2014

OKZ001>003-TXZ001>020-212100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
306 AM CDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF
THE TEXAS AND OKLAHOMA PANHANDLES. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OFF AND ON CHANCES FOR THUNDERSTORMS WILL BE NOTED MONDAY THROUGH
THURSDAY NIGHT. STORMS THAT DEVELOP DURING THIS TIME ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Deaf Smith

When
September 21, 2:30 AM CST to 5:30 AM CST
Where
Deaf Smith forecast zone
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Visibility of less than one quarter mile in Hereford.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540023.